Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Cheyenne, WY

July 27, 2017Banner County, Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2017, 7:15 PM MDT for Banner County, Cheyenne County, Morrill County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2017, 7:15 PM MDT (01:15 UTC)
Expired
Jul 27, 2017, 7:45 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Banner County, NE, Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 136 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:35 PM MDTHAIL 0.8819 E Harrisburg, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2244 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

963 
WUUS55 KCYS 280115
SVRCYS
NEC007-033-123-280145-
/O.NEW.KCYS.SV.W.0082.170728T0115Z-170728T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
715 PM MDT THU JUL 27 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  North central Cheyenne County in the Panhandle of Nebraska...
  Southwestern Morrill County in the Panhandle of Nebraska...
  East central Banner County in the Panhandle of Nebraska...

* Until 745 PM MDT

* At 714 PM MDT, a severe thunderstorm was located over Redington, or
  26 miles southeast of Scottsbluff, moving southeast at 20 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Court House And Jail Rocks and Redington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4152 10347 4168 10337 4158 10291 4133 10306
TIME...MOT...LOC 0114Z 293DEG 22KT 4158 10333 

HAIL...1.25IN
WIND...70MPH
 
$$

Levin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:36 PM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 27, 3:36 PM MDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
336 PM MDT Thu Jul 27 2017

.SHORT TERM...Tonight through Saturday...

The main concern through the afternoon/evening hours will continue
to be the potential for a few severe thunderstorms across portions
of southeast Wyoming, and possibly western Nebraska. Convection is
expected to increase along the Laramie Range through the afternoon
hours, within zone of moist low-level upslope and enhanced low-lvl
convergence in the vicinity of the higher terrain. We would expect
a few of these storms to spread east into the I-25/US-85 corridors
during the late afternoon/evening. More widespread development may
occur over east central WY as stronger dynamic support overspreads
the area with the passage of a more pronounced shortwave. CAPE has
increased to around 2000 J/kg over the SLGT Risk area per the most
recent (19z) SPC mesoanalysis. This, combined w/ bulk shear around
40 knots in the effective layer will likely support a few rotating
updrafts/supercells capable of primarily large hail. LCLs are also
quite low this afternoon with surface dew points in the 60s across
much of the high plains in the presence of considerable veering in
the lowest 2 to 3 km, so would not be surprised to see an isolated
tornado in this environment although the main limiting factor will
be a lack of speed shear in that same layer. PWAT values over 1.25
inches will support efficient rainfall production with storms this
afternoon/evening as well.

In general, a similar synoptic environment will exist on Friday w/
scattered afternoon/evening thunderstorms likely once again. There
will also be a few ongoing storms over northeastern zones early in
the day. Yesterday, it looked like Friday had better potential for
more widespread convection on the second day of return flow, but a
few changes as models have started to show more inhibition because
of warmer temperatures aloft during the day. However, some mid-lvl
cooling occurs after 00z which should aid in convective initiation
mainly for areas along I-80 east of Laramie, and areas east of US-
85. Strong to severe thunderstorms are a possibility once again as
convective parameters will be similar to those seen today. We will
remain on the northern fringe of upper-level ridging thru Saturday
with continued shots of monsoon moisture. That said, Saturday will
be quite active as well.

.LONG TERM...(Saturday night through Thursday)
Issued at 330 PM MDT Thu Jul 27 2017

Long range models in good agreement with the overall weather
pattern, showing the upper level high across the southern plains
gradually dissipating this weekend and rebuilding further west
near the eastern Great Basin region/four corners area by early
next week. Models show PW's between 1 to 1.5 inches in addition to
upslope flow, which suggests moisture will be plentiful across
most of the forecast area through Sunday and early next week.
Models have trended a little further north with the shortwave
energy ejecting out of the Arizona/New Mexico Saturday and
Saturday night. This shortwave is expected to stall as the upper
level high rebuilds further west across the eastern Great Basin.
Will have to monitor this feature closely since this pattern
suggests very heavy rains and flash flooding for the Front Range.
Models are starting to show QPF amounts between 1 to 2 inches along
and east of the Laramie Range. Increased POP between 40 to 60
percent across the area for scattered to numerous showers and
thunderstorms Saturday night. Kept some POP for the evening and
nighttime hours with models showing organized convection sliding
southeast across the high plains.

Unsettled weather is expected to continue into early next week as
northwest flow aloft develops over the area. A more defined upper
level trough will move through the area Tuesday and Wednesday, and
may result in a more widespread light rain event. Otherwise, kept
temperatures near average for this time of the year with highs in
the upper 70's to mid 80's along and west of I-25, and near 90
across western Nebraska and far eastern Wyoming. Expect a slight
drying trend as we get into late Wednesday and Thursday as the
upper level high nudges eastward.

&&

.AVIATION...(For the 18Z TAFS through Friday morning)

Another round of showers and thunderstorms are expected this
afternoon and evening across most of southeast Wyoming, including
KLAR and KCYS and terminals across the far western Nebraska
panhandle. Any remnant low CIGS from earlier this morning will
continue to lift into this afternoon with VFR conditions expected.
Showers and thunderstorms will develop shortly over the mountains of
southeast Wyoming and gradually move east/southeast into this
evening. Brief IFR CIGS and VIS are possible with these
thunderstorms along with strong gusty winds. This activity may not
impact most of the western Nebraska terminals until later this
evening and into tonight.

&&

.FIRE WEATHER...
Issued at 139 PM MDT Thu Jul 27 2017

Fire weather concerns will be low over the next several days given
good chances for wetting rains, light winds, and minimum RH values
above 20 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...CLH
Hazardous weather outlook, Jul 27, 3:59 AM MDT, 15 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
359 AM MDT Thu Jul 27 2017

WYZ101>119-281000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
359 AM MDT Thu Jul 27 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog and drizzle will occur this morning along the southern
Laramie Range and areas east into the Nebraska Panhandle. This
includes the I-80 and US-287 corridors. Visibility may be reduced
to less than one mile in spots. For later today, isolated to
scattered showers and thunderstorms will develop over the high
country this afternoon and will move east across the plains
through the late afternoon and evening. Some of the storms may
produce brief heavy rain, small hail, and wind gusts to 45 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms will
occur almost each day. Some storms may produce heavy rain and
localized flooding.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-281000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
359 AM MDT Thu Jul 27 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Patchy fog will occur this morning mainly in the southern
Nebraska Panhandle. Isolated to scattered showers and
thunderstorms are then expected to move into the Panhandle from
Wyoming this evening. Some of the storms may produce brief heavy
rain and wind gusts to 45 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms will
occur almost each day. Some storms may produce heavy rain and
localized flooding.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 27, 6:03 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
603 PM MDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     7 S TORRINGTON          41.97N 104.18W
07/27/2017                   GOSHEN             WY   TRAINED SPOTTER

            REPORTS OF ROOF DAMAGE TO BUILDINGS AND OVERTURNED PIVOTS
            SOUTH OF TORRINGTON AND EAST OF VETERAN. ESTIMATED GUSTS
            BETWEEN 75 TO 90 MPH AS THE THUNDERSTORM MOVED THROUGH.

&&

TTRUDEL
Local storm report, Jul 27, 6:23 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
623 PM MDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND GST     ALLIANCE AIRPORT        42.05N 102.81W
07/27/2017  M79 MPH          BOX BUTTE          NE   ASOS

&&

TTRUDEL
Local storm report, Jul 27, 6:31 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
631 PM MDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     7 N HEMINGFORD          42.42N 103.08W
07/27/2017                   BOX BUTTE          NE   TRAINED SPOTTER

            TREE BLOWN DOWN. LOTS OF PEA SIZED HAIL. LIMITED VSBY DUE
            TO HVY RAIN.

0447 PM     TSTM WND DMG     7 S TORRINGTON          41.97N 104.18W
07/27/2017                   GOSHEN             WY   TRAINED SPOTTER

            REPORTS OF ROOF DAMAGE TO BUILDINGS AND OVERTURNED PIVOTS
            SOUTH OF TORRINGTON AND EAST OF VETERAN. ESTIMATED GUSTS
            BETWEEN 75 TO 90 MPH AS THE THUNDERSTORM MOVED THROUGH.

0533 PM     HAIL             HARRISON                42.69N 103.88W
07/27/2017  E0.50 INCH       SIOUX              NE   TRAINED SPOTTER

0538 PM     HAIL             6 NE ALLIANCE           42.16N 102.79W
07/27/2017  E0.50 INCH       BOX BUTTE          NE   TRAINED SPOTTER

            LOTS OF HAIL. WINDS PICKING UP

0548 PM     HAIL             ALLIANCE                42.10N 102.87W
07/27/2017  E1.75 INCH       BOX BUTTE          NE   TRAINED SPOTTER

            ESTIMATED 80 MPH WINDS WITH VERY HEAVY RAIN

0559 PM     TSTM WND GST     ALLIANCE AIRPORT        42.05N 102.81W
07/27/2017  M79.00 MPH       BOX BUTTE          NE   ASOS

&&

TTRUDEL
Special weather statement, Jul 27, 6:43 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
643 PM MDT THU JUL 27 2017

NEZ054-055-280130-
Kimball NE-Cheyenne NE-
643 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 730 PM MDT...

At 643 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kimball Airport, or near Kimball, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kimball and Kimball Airport.

This includes Interstate 80 in Nebraska between mile markers 19 and
23.

LAT...LON 4110 10382 4125 10367 4103 10321 4100 10324
      4100 10368
TIME...MOT...LOC 0043Z 308DEG 19KT 4113 10367
Local storm report, Jul 27, 6:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
651 PM MDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             10 SSE CRAWFORD         42.55N 103.34W
07/27/2017  E1.25 INCH       DAWES              NE   STORM CHASER

&&

BCHAPMAN
Special weather statement, Jul 27, 7:08 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
708 PM MDT THU JUL 27 2017

NEZ020-021-055-280200-
Cheyenne NE-Morrill NE-Banner NE-
708 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE...
SOUTHWESTERN MORRILL AND EAST CENTRAL BANNER COUNTIES UNTIL 800 PM
MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm near
Redington, or 25 miles southeast of Scottsbluff, moving southeast at
25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dalton and Redington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4154 10351 4169 10338 4148 10286 4125 10306
TIME...MOT...LOC 0108Z 303DEG 22KT 4158 10337

Levin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:05 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill25 min
Jul 27, 6:13 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux32 min
Jul 27, 6:14 PM MDTSevere Thunderstorm WarningCYSMorrill16 min
Jul 27, 6:43 PM MDTSpecial Weather StatementCYSKimball47 min
Jul 27, 6:49 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes26 min
Jul 27, 7:08 PM MDTSpecial Weather StatementCYSCheyenne52 min
Jul 27, 7:12 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill33 min
Jul 27, 7:43 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill32 min
Jul 27, 8:13 PM MDTSevere Thunderstorm WarningCYSCheyenne32 min
Jul 27, 8:42 PM MDTSevere Thunderstorm WarningCYSCheyenne33 min
Jul 27, 9:04 PM MDTSpecial Weather StatementCYSDawes41 min
Jul 27, 10:20 PM MDTSpecial Weather StatementCYSScotts Bluff40 min
Jul 27, 10:24 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux36 min
Jul 27, 11:00 PM MDTSpecial Weather StatementCYSScotts Bluff45 min
Jul 28, 5:05 PM MDTSpecial Weather StatementCYSScotts Bluff40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.